Minnesota, 2008

Hail and Damaging Winds in Minnesota, July 31, 2008

July 31, 2008 · NWS MPX · 72 events in 17 counties and zones

A warm frontal boundry which moved across Southern and Central Minnesota was the focus for scattered to numerous severe thunderstorms across the region on this date.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
72

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A warm frontal boundry which moved across Southern and Central Minnesota was the focus for scattered to numerous severe thunderstorms across the region on this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 31, 2:00 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 31, 2:00 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 AM CDT THU JUL 31 2008

.DISCUSSION...

CONVECTIVE COMPLEX ROLLING SE ACROSS NODAK INTO NC SODAK ATTM. VERY
UNSTABLE AIR FEEDING INTO THIS COMPLEX WITH MSAS SURFACE LIS AROUND
B8 IN E SODAK AT 07Z.  QUITE STRONG WAA AT 850 MB WITH 35 KNOT LLJ
IN NEB POKING INTO E SODAK.  SYSTEM HAS BEEN TAKING A MORE SLY TURN
LAST COUPLE HOURS AS IT DIVES MORE ALONG 850-300 MB THICKNESS
FIELD.  SEVERE THREAT FOR THE MORNING HOURS SHOULD BE CONFINED
MAINLY ALONG AND S OF MN RIVER.

AFTER THIS SYSTEM MOVES THRU WILL BE ANOTHER THREAT FOR SEVERE
STORMS IN S MN THIS AFTN/EARLY EVENING.  EXPECT THERE SHUD BE A
STRONG E-W SFC BOUNDARY NEAR IOWA BORDER - COMBO OF SURFACE WARM
FRONT AND OUTFLOW FROM CURRENT CONVECTION. GFS/NAM BOTH SHOWING
AIRMASS VERY UNSTABLE VICINITY OF FRONT WITH AOA 2000 J/KG SB CAPE
WITH STRONG 0-6 KM BULK SHEAR AROUND 50 KNOTS YIELDING TOGGY TOOL
TORNADO PROBABILITIES OF OVER 30% NEAR MN/IA BORDER.

TEMPERATURES MAY BE HELD BACK A FEW DEGREES TODAY FROM CONVECTIVE
DEBRIS SO WENT MAINLY WITH MID/UPPER 80S.  HIGH PRESSURE BUILDS INTO
AREA TONIGHT WITH NLY WINDS BEGINNING TO BRING IN DRIER AIR. UPPER
RIDGE PUMPS UP IN THE DAKOTAS ON FRIDAY AND ACROSS MN ON SATURDAY
SETTING US UP FOR A VERY WARM WEEKEND.  ATTM LOOKS LIKE BEST CHANCE
OF ANY THUNDERSTORMS OVER THE WEEKEND WILL BE TO OUR NORTH WITH
RATHER STRONG MID LEVEL CAP IN PLACE AS 700 MB TEMPS WARM TO +14C
ACROSS MUCH OF AREA.  LEFT IN THE SMALL POPS WE HAVE FOR SAT NITE
AND SUNDAY...BUT MAY HAVE TO BE TRIMMED BACK EXCEPT IN N CWA IF
STORMS DEVELOP TO OUR NORTH AND SAG IN.  SHUD SEE A LITTLE COOLING
BY TUESDAY AS RIDGE BEGINS TO FLATTEN.

&&

.AVIATION.../06Z TAF ISSUANCE/
VFR FLYING CONDITIONS ANTICIPATE THROUGH THE PERIOD.  THE EXCEPTION
WILL BE OVER WEST CENTRAL MN...IN THE MORNING ASSOCIATED WITH
MESOSCALE CONVECTIVE SYSTEM IF IT MATERIALIZE AND HOLD TOGETHER OVER
THE EASTERN DAKOTAS OVERNIGHT.  AIRMASS OVER THE TAF SITES APPEARS
TO BE STABLE...HAVING HARD TIME DESTABLIZING WITH A EAST-NORTHEAST
SFC WINDS WITH NORTHWEST WINDS ALOFT.  CLOUD AND CEILING HEIGHT
SHOULD GENLY BE AT OR ABOVE 6 THOUSAND FEET AGL.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BAP/DWE
Hazardous weather outlook, Jul 31, 3:13 AM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
413 AM CDT THU JUL 31 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
010915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
413 AM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A THREAT OF SEVERE THUNDERSTORMS THIS MORNING MAINLY IN
WEST CENTRAL AND INTO SOUTH CENTRAL MINNESOTA. THE PRIMARY THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL. STORMS MAY FIRE UP AGAIN
THIS AFTERNOON AND EARLY EVENING MAINLY ACROSS SOUTHERN MINNESOTA
NEAR A WARM FRONT WHICH WILL BE DRAPED NEAR THE IOWA BORDER. IN
ADDITION TO LARGE HAIL AND DAMAGING WINDS...THERE WILL ALSO BE A
TORNADO THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT AND HUMIDITY WILL BUILD EACH DAY THROUGH THE WEEKEND WITH
HIGH TEMPERATURES REACHING THE LOW TO MID 90S SATURDAY AND SUNDAY.
THE WARMEST READINGS WILL BE ACROSS WEST CENTRAL MINNESOTA. WITH
DEW POINTS IN THE LOWER 70S...HEAT INDEX VALUES MAY REACH 95 TO 100
DEGREES. THERE IS ALSO A THREAT OF THUNDERSTORMS SATURDAY NIGHT
AND SUNDAY...MAINLY ACROSS CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

60 thunderstorm wind, 10 hail, 1 funnel cloud, 1 high wind. Local standard time, as filed.

Hail, Chippewa

When
July 31, 4:20 AM CST
Where
Chippewa County, 1.38 mi S of Gracelock
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.030, -95.600

Thunderstorm Wind, Lac Qui Parle

When
July 31, 4:50 AM CST
Where
Lac Qui Parle County, 2.81 mi WNW of Madison
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.040, -96.250

Tree damage reported.

Hail, Lac Qui Parle

When
July 31, 4:55 AM CST
Where
Lac Qui Parle County, 4.03 mi NE of Haydenville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.060, -96.260

Thunderstorm Wind, Lac Qui Parle

When
July 31, 5:00 AM CST
Where
Lac Qui Parle County, 4.03 mi NE of Haydenville
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.060, -96.260

Tops broken off trees.

Hail, Lac Qui Parle

When
July 31, 5:02 AM CST
Where
Lac Qui Parle County, 0.98 mi E of Dawson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.930, -96.050

Hail, Lac Qui Parle

When
July 31, 5:10 AM CST
Where
Lac Qui Parle County, Boyd
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.850, -95.900

In addition winds estimated between 50 and 55 mph.

Hail, Lac Qui Parle

When
July 31, 5:10 AM CST
Where
Lac Qui Parle County, 7.23 mi ESE of Lac Qui Parle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.950, -95.800

Thunderstorm Wind, Lac Qui Parle

When
July 31, 5:10 AM CST
Where
Lac Qui Parle County, 0.98 mi E of Dawson
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.930, -96.050

Many large trees toppled across town, along with large branches. Several large trees also reported downed across local roads. Several automobiles also reported blown into ditches.

Thunderstorm Wind, Swift

When
July 31, 5:10 AM CST
Where
Swift County, Appleton
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.200, -96.020

Many large trees downed and a semi-truck blown over.

Thunderstorm Wind, Lac Qui Parle

When
July 31, 5:13 AM CST
Where
Lac Qui Parle County, 0.69 mi N of Madison Arpt
Measured
75 kt (86 mph) measured gust
Reported by
AWOS
Coordinates
44.990, -96.180

Hail, Renville

When
July 31, 5:15 AM CST
Where
Renville County, 5.53 mi N of Danube
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.860, -95.100

Thunderstorm Wind, Chippewa

When
July 31, 5:15 AM CST
Where
Chippewa County, 1.2 mi SE of Milan
Measured
63 kt (72 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.110, -95.910

Numerous large trees downed around town. Power lines also toppled.

Thunderstorm Wind, Chippewa

When
July 31, 5:15 AM CST
Where
Chippewa County, 3 mi WSW of Big Bend City
Measured
54 kt (62 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.140, -95.860

Top of eighteen inch diameter tree snapped off. Several other trees toppled and numerous branches severed in area. Corn field flattened.

Thunderstorm Wind, Lac Qui Parle

When
July 31, 5:15 AM CST
Where
Lac Qui Parle County, 0.85 mi SE of Madison
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
45.010, -96.190

Wood fence snapped and tin roof damaged at radio station. Numerous trees downed around town, with many roads blocked. Flag pole, power lines and road signs felled.

Thunderstorm Wind, Swift

When
July 31, 5:15 AM CST
Where
Swift County, Appleton
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
45.200, -96.020

Tree downed in town.

Thunderstorm Wind, Swift

When
July 31, 5:15 AM CST
Where
Swift County, Appleton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.200, -96.020

Several windows broken.

Hail, Lac Qui Parle

When
July 31, 5:15 AM CST
Where
Lac Qui Parle County, Dawson
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
44.930, -96.070

Thunderstorm Wind, Lac Qui Parle

When
July 31, 5:15 AM CST
Where
Lac Qui Parle County, Madison
Measured
58 kt (67 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.020, -96.200

Many trees one foot or more in diameter toppled, along with numerous branches of 6 inches in diameter or more, across the East side of town.

Thunderstorm Wind, Chippewa

When
July 31, 5:15 AM CST
Where
Chippewa County, 2 mi WSW of Big Bend City
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
45.139, -95.838

Top of 18 inch diameter tree snapped off. Corn field flattened.

Thunderstorm Wind, Lac Qui Parle

When
July 31, 5:16 AM CST
Where
Lac Qui Parle County, 0.85 mi SE of Madison
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.010, -96.190

Ten inch diameter tree downed.

Hail, Renville

When
July 31, 5:20 AM CST
Where
Renville County, 2.07 mi N of Danube
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.810, -95.100

Thunderstorm Wind, Chippewa

When
July 31, 5:25 AM CST
Where
Chippewa County, 3.23 mi WNW of Milan
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.140, -95.990

Three large circular grain bins blown over.

Thunderstorm Wind, Lac Qui Parle

When
July 31, 5:37 AM CST
Where
Lac Qui Parle County, 0.85 mi SE of Madison
Measured
65 kt (75 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.010, -96.190

Uprooted trees. Light tower bent over at baseball field.

Thunderstorm Wind, Chippewa

When
July 31, 5:40 AM CST
Where
Chippewa County, Clara City
Measured
64 kt (74 mph) estimated gust
Reported by
Public
Coordinates
44.950, -95.370

Several large trees two to three feet in diameter toppled. Damage occurred at 8030 30th SE.

Thunderstorm Wind, Yellow Medicine

When
July 31, 5:45 AM CST
Where
Yellow Medicine County, Granite Falls
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.820, -95.550

Many huge trees toppled all over town, some onto homes and vehicles. Shingles torn off of homes. Many branches severed, many two to three feet in diameter, and some even larger.

Thunderstorm Wind, Lac Qui Parle

When
July 31, 5:50 AM CST
Where
Lac Qui Parle County, 7.23 mi ESE of Lac Qui Parle
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.950, -95.800

Numerous trees toppled.

Thunderstorm Wind, Renville

When
July 31, 5:50 AM CST
Where
Renville County, 0.98 mi W of Olivia
Measured
62 kt (71 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.780, -95.000

Large trees downed on both North and South side of town.

Hail, Lac Qui Parle

When
July 31, 5:50 AM CST
Where
Lac Qui Parle County, 7.23 mi ESE of Lac Qui Parle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.950, -95.800

Thunderstorm Wind, Swift

When
July 31, 6:00 AM CST
Where
Swift County, 3.19 mi NE of Benson
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.350, -95.570

One hundred thousand square foot building under contruction destroyed.

Thunderstorm Wind, Kandiyohi

When
July 31, 6:03 AM CST
Where
Kandiyohi County, 0.49 mi W of Raymond
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.020, -95.240

Trees and power lines downed.

Thunderstorm Wind, Redwood

When
July 31, 6:10 AM CST
Where
Redwood County, 2.76 mi N of Morgan
Measured
58 kt (67 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.460, -94.920

A turkey barn roof blown off.

Thunderstorm Wind, Kandiyohi

When
July 31, 6:11 AM CST
Where
Kandiyohi County, 0.85 mi NE of Prinsburg
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.940, -95.190

Trees and power lines toppled.

Thunderstorm Wind, Kandiyohi

When
July 31, 6:13 AM CST
Where
Kandiyohi County, 1.2 mi NE of Roseland
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.940, -95.100

Trees and power lines toppled.

Thunderstorm Wind, Renville

When
July 31, 6:15 AM CST
Where
Renville County, Danube
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.780, -95.100

Numerous trees 2 to 3 feet in diameter toppled throughout the city.

Thunderstorm Wind, Chippewa

When
July 31, 6:16 AM CST
Where
Chippewa County, 2.81 mi S of Bunde
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.890, -95.310

Many trees downed or broken off several feet from the ground.

Thunderstorm Wind, Kandiyohi

When
July 31, 6:16 AM CST
Where
Kandiyohi County, 0.85 mi SE of Blomkest
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.940, -95.020

Trees and power lines downed.

Thunderstorm Wind, Kandiyohi

When
July 31, 6:20 AM CST
Where
Kandiyohi County, Lake Lillian
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.950, -94.880

Several trees and power lines downed.

Thunderstorm Wind, Kandiyohi

When
July 31, 6:20 AM CST
Where
Kandiyohi County, 0.49 mi W of Raymond
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.020, -95.240

Measured with anemometer.

Thunderstorm Wind, Renville

When
July 31, 6:23 AM CST
Where
Renville County, 1.38 mi S of Renville Arpt
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
44.780, -95.200

Measured at West High School.

Funnel Cloud, Meeker

When
July 31, 6:27 AM CST
Where
Meeker County, 3.01 mi WSW of Litchfield
Reported by
Trained Spotter
Coordinates
45.120, -94.590

The funnel cloud dropped briefly out of the parent thunderstorm, then quickly went back up.

Thunderstorm Wind, Le Sueur

When
July 31, 6:30 AM CST
Where
Le Sueur County, 4.03 mi ESE of Le Sueur
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.440, -93.830

Large trees toppled in residential yard, along with thirty foot steel windmill.

Thunderstorm Wind, Renville

When
July 31, 6:30 AM CST
Where
Renville County, 0.85 mi NW of Danube
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.790, -95.110

One foot diameter trees downed.

Thunderstorm Wind, Brown

When
July 31, 6:34 AM CST
Where
Brown County, 0.99 mi W of New Ulm Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
44.320, -94.520

Measured at the New Ulm airport.

Thunderstorm Wind, Sibley

When
July 31, 6:35 AM CST
Where
Sibley County, 2.09 mi WSW of Winthrop
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.540, -94.410

Measured by MNDOT mesonet sensor.

Thunderstorm Wind, Sibley

When
July 31, 6:36 AM CST
Where
Sibley County, 2.09 mi WSW of Winthrop
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.540, -94.410

Measured by MNDOT mesonet sensor.

Thunderstorm Wind, Sibley

When
July 31, 6:42 AM CST
Where
Sibley County, 4.15 mi N of Gaylord
Measured
58 kt (67 mph) measured gust
Reported by
Storm Chaser
Coordinates
44.610, -94.220

Measured with anemometer.

Thunderstorm Wind, Nicollet

When
July 31, 6:50 AM CST
Where
Nicollet County, 2.86 mi NW of Norseland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.450, -94.160

Four to six inch diameter tree branches broken off.

Thunderstorm Wind, Brown

When
July 31, 6:54 AM CST
Where
Brown County, 0.85 mi SE of New Ulm
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.310, -94.460

Several trees blown down.

Thunderstorm Wind, Le Sueur

When
July 31, 7:04 AM CST
Where
Le Sueur County, 2.94 mi NNW of Greenland
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.260, -93.750

Measured at Elysian Weather Station.

Thunderstorm Wind, Blue Earth

When
July 31, 7:07 AM CST
Where
Blue Earth County, 1.49 mi E of Mankato
Measured
54 kt (62 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.170, -93.990

Six to ten inch diameter trees toppled, four inch diameter tree branches severed.

Thunderstorm Wind, Le Sueur

When
July 31, 7:07 AM CST
Where
Le Sueur County, 0.69 mi S of Le Center
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
44.390, -93.730

Measured at Le Center High School.

Thunderstorm Wind, Blue Earth

When
July 31, 7:14 AM CST
Where
Blue Earth County, 1.49 mi E of Mankato
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.170, -93.990

Several trees reported downed around Mankato.

Thunderstorm Wind, Faribault

When
July 31, 7:15 AM CST
Where
Faribault County, Wells
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.750, -93.730

Numerous corn fields flattened throughout town.

Thunderstorm Wind, Rice

When
July 31, 7:16 AM CST
Where
Rice County, 4.02 mi W of Morristown
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.220, -93.530

Trees down near Highway 60.

Thunderstorm Wind, Rice

When
July 31, 7:23 AM CST
Where
Rice County, 1.47 mi SSE of Morristown
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.210, -93.440

Several large hay bales blown across road. An 18 inch diameter tree blown down.

High Wind, Redwood

When
July 31, 7:24 AM CST
Where
Redwood forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Gust occurred behind the severe weather mentioned earlier, as high pressure moved into the area.

Thunderstorm Wind, Rice

When
July 31, 7:25 AM CST
Where
Rice County, Faribault
Measured
62 kt (71 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.300, -93.270

Numerous large trees downed, some taking power line with them. Chimney blown over, then went through roof of building causing structural damage. Rubber roofing blown off roof. Few trees, (some about 2 feet in diameter), blown over onto homes, or vehicles.

Hail, Freeborn

When
July 31, 7:30 AM CST
Where
Freeborn County, 2.13 mi NNE of Freeborn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.800, -93.560

In addition, there was an estimated 50 mph wind gust reported.

Thunderstorm Wind, Steele

When
July 31, 7:30 AM CST
Where
Steele County, 0.69 mi N of Owatonna
Measured
62 kt (71 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.090, -93.220

Large trees downed in Central Park. Minor street flooding also reported.|Port-o-potty blown 20 feet. Small to medium tree limbs on ground, with debris scattered across town.

Thunderstorm Wind, Rice

When
July 31, 7:33 AM CST
Where
Rice County, 2.87 mi NW of Warsaw
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.280, -93.440

Measured with anemometer.

Thunderstorm Wind, Steele

When
July 31, 7:35 AM CST
Where
Steele County, 0.69 mi N of Owatonna
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
44.090, -93.220

Measured at the airport.

Thunderstorm Wind, Blue Earth

When
July 31, 7:36 AM CST
Where
Blue Earth County, 1.49 mi E of Mankato
Measured
58 kt (67 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.170, -93.990

Minnesota Vikings training camp tents and crowd control fences blown over. Eight inch diameter tree limbs severed off tree at Mankato State University campus. In addition, several other 2 to 4 inch diameter tree branches severed at MSU. Power reported out in some areas near MSU. Three very large trees also reported toppled in Mankato.

Thunderstorm Wind, Rice

When
July 31, 7:36 AM CST
Where
Rice County, 5.4 mi SW of Prairieville
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.220, -93.270

Semi-truck blown over on Interstate 35.

Thunderstorm Wind, Rice

When
July 31, 7:38 AM CST
Where
Rice County, 0.85 mi SW of Morristown
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.220, -93.460

Thirty foot pine tree uprooted. Eighteen inch diameter tree toppled.

Thunderstorm Wind, Rice

When
July 31, 7:38 AM CST
Where
Rice County, 2.87 mi NW of Warsaw
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.280, -93.440

Measured by anemometer on Cedar Lake.

Thunderstorm Wind, Freeborn

When
July 31, 7:40 AM CST
Where
Freeborn County, 1.21 mi NE of Manchester
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.740, -93.450

Eight inch diameter tree branched downed.

Thunderstorm Wind, Steele

When
July 31, 7:40 AM CST
Where
Steele County, 1 mi E of Blooming Prairie
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.870, -93.050

Small tree downed, many branches and other debris on lawns.

Thunderstorm Wind, Steele

When
July 31, 7:40 AM CST
Where
Steele County, 0.69 mi N of Owatonna
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.090, -93.220

One six inch diameter tree toppled. Another 14 inch diameter tree downed.

Thunderstorm Wind, Steele

When
July 31, 7:40 AM CST
Where
Steele County, 0.85 mi SE of Medford
Measured
64 kt (74 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.170, -93.240

Multiple trees up to 2 feet in diameter blown down in town. Roads blocked, hardwood trees snapped off 6 feet above the ground. Pine trees uprooted.

Thunderstorm Wind, Rice

When
July 31, 7:40 AM CST
Where
Rice County, Warsaw
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.250, -93.400

Numerous trees toppled around town. Some two feet in diameter or greater. Some trees felled over vehicles, some over home garage.|Excel Energy reported over 2400 power poles were toppled in Warsaw. Power cut to many homes for over 24 hours.

Thunderstorm Wind, Rice

When
July 31, 7:41 AM CST
Where
Rice County, Morristown
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.230, -93.450

Numerous corn fields flattened throughout town.

Thunderstorm Wind, Rice

When
July 31, 7:45 AM CST
Where
Rice County, Morristown
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.230, -93.450

Numerous corn fields flattened throughout town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129653, 129728, 129654, 129673, 129655, 129657, 129659, 129676, 129677, 129729, 129665, 129680, 129683, 129685, 129686, 129730, 139332, 139336, 139341, 129688, 129668, 129690, 129692, 139339, 139338, 129694, 129695, 129756, 129697, 129699, 129701, 129704, 129705, 139331, 129707, 129708, 129709, 129731, 129732, 129650, and more.